Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 26, NWS Goodland, KS

July 1, 2019Red Willow County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jul 1, 2019, 5:26 PM CDT for Red Willow County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2019, 5:26 PM CDT (22:26 UTC)
Expired
Jul 1, 2019, 8:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WGUS53 KGLD 012226
FFWGLD
NEC145-020130-
/O.NEW.KGLD.FF.W.0026.190701T2226Z-190702T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
526 PM CDT Mon Jul 1 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Red Willow County in southwestern Nebraska...

* Until 830 PM CDT.

* At 525 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  McCook, Indianola and Bartley. 

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4031 10020 4023 10031 4014 10050 4021 10060
      4035 10047 4035 10020

$$

Husted
1 follow-up statement
369 
WGUS73 KGLD 020124
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
824 PM CDT Mon Jul 1 2019

NEC145-020134-
/O.EXP.KGLD.FF.W.0026.000000T0000Z-190702T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-
824 PM CDT Mon Jul 1 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN RED WILLOW COUNTY WILL
EXPIRE AT 830 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4031 10020 4023 10031 4014 10050 4021 10060
      4035 10047 4035 10020

$$

Husted

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:52 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 1, 3:52 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
252 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 135 PM MDT Mon Jul 1 2019

Today we will see another hot day, with temperatures above normal.
Tomorrow this is expected to drop a couple of degrees, but daily
highs will remain in the upper 80s to lower 90s.

Looking aloft the ridge that prevailed over the area this past
weekend, has further relaxed and weakened. Although we do still have
decent moisture, we are lacking forcing and with deep-layer shear
progressively lower the further south you go in our area. This will
inhibit our ability to generate convection.

So, with that stated, chances of showers and storms this afternoon
have decreased, but still cannot rule out an isolated severe storm
or two this evening. Expected threats include hail and strong winds.
SPC has taken our CWA from a slight risk down to marginal across the
area. Expecting weak multicellular clusters of storms, similar to
what we have seen the past couple of evenings.

Tonight, not expecting any weather, but overnight lows will drop
into the 60s. Similar story for tomorrow, with an even lower chance
for storms.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Jul 1 2019

At the start of the forecast period, a broad upper ridge will extend across
the Central High Plains with southwest flow aloft over the Tri-
State area. An upper trough centered over southern Washington and
northern Oregon will give the region a chance for daily showers
and thunderstorms as several disturbances are pushed into the
region.

Tuesday evening, a shortwave trough will progress east, bringing a chance for a
few isolated showers and thunderstorms to the region. 700-500mb
lapse rates are marginal as are CAPE values. At this point in
time, am not anticipating severe weather across the forecast area.
Temperatures will range in the mid-80s to mid-90s for highs and
the upper 50s in northeastern Colorado to the low 70s in Kansas
for lows.

A mid-level shortwave will enter the region, bringing a chance of a few showers and
thunderstorms in the afternoon and evening. Storms are expected
to kick off along a boundary around the Kansas-Colorado border.
With MLCAPE values of 2000+ J/kg, SBCAPE values of 2000+ J/kg,
700-500mb lapse rates potentially ranging from 7-8 C/km, and the
boundary, cannot entirely rule out a few strong to severe storms.

Independence Day, the upper trough over the northwestern CONUS will slowly progress
eastward, kicking another shortwave trough into the region.
Showers and thunderstorms will be possible. Temperatures will
range from the upper 80s to mid-90s for highs and upper 50s in
northeastern Colorado to the lower 70s in Kansas.

The remainder of the forecast, the upper trough will deamplify as
it moves east, over the Dakotas. Several shortwaves will move
through the area during this time. A few showers and thunderstorms
cannot be entirely ruled out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 135 PM MDT Mon Jul 1 2019

Throughout the remainder of the TAF period, VFR conditions are
expected. Removed chances of thunderstorms, because confidence is
too low at this time to keep in a prevailing group.

Winds are expected to remain at 5-10 kts with variable direction
through the afternoon today and tomorrow. Relaxing in the evening
hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...AW
AVIATION...EV
Hazardous weather outlook, Jul 1, 11:28 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1028 AM MDT Mon Jul 1 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1028 AM MDT Mon Jul 1 2019 /1128 AM CDT Mon Jul 1 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and damaging wind gusts up to 70 mph will be possible this afternoon
and evening, primarily in eastern Colorado and areas west of Highway
83 in Kansas and Nebraska. Isolated flash flooding cannot be ruled
out in association with any slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorm chances remain during the late afternoon and evening
hours every day through Monday. Severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not required, but reports are greatly appreciated.

In the hours before

Special weather statement, Jul 1, 4:56 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
356 PM MDT Mon Jul 1 2019

KSZ001-013-012230-
Sherman KS-Cheyenne KS-
356 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 430 PM
MDT/530 PM CDT/...

At 356 PM MDT/456 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Goodland, moving north at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne and northeastern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3949 10145 3941 10154 3945 10172 3964 10176
      3965 10141
TIME...MOT...LOC 2156Z 185DEG 8KT 3951 10165

Husted
Special weather statement, Jul 1, 5:01 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
401 PM MDT Mon Jul 1 2019

KSZ013-012230-
Sherman KS-
401 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 430
PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Goodland.

This includes Interstate 70 in Kansas between mile markers 14 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 10164 3930 10182 3947 10173 3941 10152
TIME...MOT...LOC 2201Z 209DEG 17KT 3933 10167

Husted
Special weather statement, Jul 1, 5:03 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
503 PM CDT Mon Jul 1 2019

NEZ081-012230-
Red Willow NE-
503 PM CDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Bartley to 3 miles
southwest of Indianola. Movement was north at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Indianola and Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 10022 4009 10062 4035 10052 4035 10020
TIME...MOT...LOC 2203Z 192DEG 20KT 4034 10036 4021 10048

Husted
Local storm report, Jul 1, 5:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     3 NW LUDELL             39.88N 101.00W
07/01/2019  E65 MPH          RAWLINS            KS   TRAINED SPOTTER

            ALSO REPORTED ABOUT DIME SIZE HAIL.

&&

JRP
Local storm report, Jul 1, 5:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     13 N EDSON              39.51N 101.57W
07/01/2019  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

            ALSO PEA-SIZED HAIL.

&&
Local storm report, Jul 1, 5:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 N ATWOOD              39.83N 101.04W
07/01/2019  E0.88 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:03 PM CDTSpecial Weather StatementGLDRed Willow27 min
Jul 1, 5:18 PM CDTSevere Thunderstorm WarningGLDRed Willow42 min
Jul 1, 5:58 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow47 min
Jul 1, 6:15 PM CDTSevere Thunderstorm WarningGLDHitchcock45 min
Jul 1, 6:34 PM CDTSpecial Weather StatementGLDHitchcock11 min
Jul 1, 6:49 PM CDTSpecial Weather StatementGLDHitchcock26 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.